Jump to content

Lose dose dopamine

Medications   (1,339 Views 10 Comments)
by zacarias zacarias, ASN, RN (Member) Member Nurse

zacarias has 14 years experience as a ASN, RN and specializes in tele, stepdown/PCU, med/surg.

14,910 Profile Views; 1,334 Posts

Hey,

I had a pt last night admitted for a non-cardiac issue (Bell's Palsy) and he's normally HTN. For some reason he's 64/45 in the morning so of course we're freaking out. We give a bolus, call the doc etc and it's hangs out around 90/60 but sometimes trends down.

One of the charges said, "if he goes further down, we'll have to do dopamine" to which I replied, "Well he'll have to go the unit (ICU)." The other charge said "oh we can do renal-dose dopamine." I said that that research doesn't really support that but the other charge said he's seen 2.5mcg dopamine raise BP on people. I was so busy I didn't want to keep "arguing" on that but I disagree. He may have seen a case, but it's hardly scientific and totally anecdotal.

I'm wondering if any of you tele people start dopamine on the floor and if you do, why do you it and how high do you go before transfer to the unit. I should talk my NM to clarify this.

Zach

Share this post


Link to post
Share on other sites

jmgrn65 has 16 years experience as a RN and specializes in cardiac/critical care/ informatics.

1,344 Posts; 12,102 Profile Views

yes we start dopamine, in fact on our unit we hand about anything. pressors are about the only one we don't hang. but if the low dose dop isn't working then we would ship em to icu.

Share this post


Link to post
Share on other sites

oMerMero specializes in ICU.

296 Posts; 3,842 Profile Views

I think it depends on your hospitals policies and standards. But, I would hope the patient would be transferred to the ICU if the low dose dopamine is not working enough. How can a nurse closely monitor a patient's vitals and tritrate dopamine and/or another pressor and be expected to care for many other patients?

Share this post


Link to post
Share on other sites
Are you a credible source? Add your Credentials, Experience, etc.

175 Posts; 4,167 Profile Views

Interesting that this issue came up at our most recent Profession Practice (policy and procedure) committee meeting. As usual, my view on the matter was the minority view.

Most experienced nurses have observed patients who, for whatever reason appear exquisitely sensitive to dopamine. That is, at seemingly insignificant doses the patient's blood pressure reacts noticeably. In most of these cases, however, the true issue is inadequate volume either due to inadequate fluids, excessive vasodilation, or both.

My feeling is that we often lose sight of the fact that the use of a particular drug or piece of equipment should not govern the appropriate staffing/care level. In this case, I would argue that a patient who's SBP drops into the 60s belongs in a higher level of care, not because they are "placed on" dopamine, but rather because something is going on with this patient that requires closer monitoring than a typical floor can provide. Frankly I'd be on the lookout for a decline in this patient even if a second fluid bolus appeared to "fix" the problem.

In my opinion, to order low dose dopamine in this circumstance is poor medical practice; irrespective of the lack of research support that such doses prevent renal failure, the point is that is not why they would be starting the drug. Clearly they would be trying to address moderate to severe hypotension with an inadequate starting dose and no titration parameters. Orders like those should not be encouraged and permitting a patient to "crash" on the floor before finally conceding they are unstable does just that.

It is easy to be cavalier about these issues when your loved one or your license is not involved. Inexperienced nurses, particularly, eem to fall prey to the flattery from the higher ups that they did not overreact ....that a patient on this drug or that can be monitored closely enough on the floor because they are "stable".

What you really want to know is what the likelihood is that the patient will become unstable----that requires a much more sophisticated judgement than the presence of a particular drug. Unfortunately, all too often administrators/managers allow the rules to reflect that many patients will in fact, remain stable on these drugs while ignoring the fact that others needlessly crash. The need for rapid response teams stems for the most part from these pervasive, but ill thought out decisions. (Bet you've never heard of THAT rationale for implementing rapid response teams---lolol----bu think about it.)

Share this post


Link to post
Share on other sites

castens specializes in Clinical Educator - Critical Care.

19 Posts; 1,572 Profile Views

Interesting that this issue came up at our most recent Profession Practice (policy and procedure) committee meeting. As usual, my view on the matter was the minority view.

Most experienced nurses have observed patients who, for whatever reason appear exquisitely sensitive to dopamine. That is, at seemingly insignificant doses the patient's blood pressure reacts noticeably. In most of these cases, however, the true issue is inadequate volume either due to inadequate fluids, excessive vasodilation, or both.

....

What you really want to know is what the likelihood is that the patient will become unstable----that requires a much more sophisticated judgement than the presence of a particular drug. Unfortunately, all too often administrators/managers allow the rules to reflect that many patients will in fact, remain stable on these drugs while ignoring the fact that others needlessly crash. The need for rapid response teams stems for the most part from these pervasive, but ill thought out decisions. (Bet you've never heard of THAT rationale for implementing rapid response teams---lolol----bu think about it.)

While this is not even close to an issue in my hospital, I just want to say that this is a fastastically coherant and well-written argument. And spot on, too!

Share this post


Link to post
Share on other sites

Indy has 5 years experience as a LPN, LVN and specializes in ICU, telemetry, LTAC.

1,444 Posts; 10,169 Profile Views

Glasgow, you don't even want to know the chill you brought up and down my spine. That's my old unit, yep. Give the new nurse the dopamine, and we of course used it to bring up blood pressures on the floor, duh! And it tied up hours of our time to titrate, and other patients didn't get the care they needed, etc, and sometimes finally we'd have to call the rapid response team to help get the doc's order, and transfer the patient to ICU.

On the one hand, it helped me develop a high index of suspicion for some patients' problems; on the other hand, such a system puts patients at risk and stresses the heck out of new nurses.

Sometimes I felt like we had to walk a tightrope: get as much work done as possible, with as many patients as possible, and ride the knife edge with the one who needs a 1:1 ratio until he's so close to crashing that you have no other choice but to transfer him off the floor. Then rack up on the incidental overtime 'cause you gotta chart all that, or it's your butt on the line if the patient doesn't make it.

Share this post


Link to post
Share on other sites

zacarias has 14 years experience as a ASN, RN and specializes in tele, stepdown/PCU, med/surg.

1,334 Posts; 14,910 Profile Views

Glasgow,

Thank you so much for you well-written post. Your sentiments are mine exactly and I was looking for "backup" if you will. Like you said, why start low-dose dopamine hoping it will help BP when it's not sure if it would work. Postponing going to the unit increases probability of pt deterioration to a "point-of-no-return" level. I will bring this up to the manager next time I talk with here.

Share this post


Link to post
Share on other sites

UM Review RN is a ASN, RN and specializes in Utilization Management.

7 Articles; 5,163 Posts; 27,537 Profile Views

We've had dopamine drips on our unit but they're non-titratable.

The first thing I think of when I get a BP that suddenly tries to trend that low is sepsis, and if the patient is symptomatic and a fluid bolus is not sufficient, they go to ICU.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×